Kansas, 2006

Flood in Kansas, April 30, 2006

April 30, 2006 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 30, 2:47 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 30, 2:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT SUN APR 30 2006

A PERSISTENT RAIN SHIELD HAS PERSISTED AROUND THE CORE OF A DEEP
CYCLONE PRESENTLY ENTRENCHED ACROSS CENTRAL IOWA EARLY THIS
AFTERNOON. MOST OF NORTHERN MISSOURI HAS BEEN SHROUDED IN A STEADY
LIGHT RAIN SINCE BEFORE DAWN WITH TEMPERATURES FLATLINED IN THE MID
50S. A /VERY/ SLOW NORTHWARD TRANSITION IS EXPECTED THIS EVENING.
FURTHER SOUTH...SUFFICIENT SUNSHINE AND MODEST LOW LEVEL LAPSE RATES
HAVE LED TO WIDESPREAD MODERATE CUMULUS AROUND THE SOUTHERN
PERIPHERY OF THE LOW. WHILE LOW LEVEL CONVERGENCE AND MOISTURE
SUBSTANTIALLY MORE IMPRESSIVE ALONG THE MISSISSIPPI RIVER...DAYTIME
HEATING AND AN UPPER LEVEL IMPULSE PUSHING ACROSS SOUTHERN KANSAS
HAVE BEEN SUFFICIENT FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL/WEST CENTRAL MO THIS AFTERNOON. NOTHING TOO TERRIBLY
IMPRESSIVE GIVE SBCAPES < 400 J/KG...BUT ENOUGH COVERAGE TO GET MOST
EVERYONE A BRIEF SHOWER OR TWO.

WITH THAT SAID...WILL NEED TO KEEP AN EYE OUT TO THE WEST THROUGH
SUNSET AS WATER VAPOR IMAGERY SHOWS THE UPSTREAM SHORTWAVE TO BE
FAIRLY POTENT AND LIKELY ASSOCIATED WITH SOME COLD MID LEVEL
TEMPERATURES. ALTHOUGH THE TARGET OF THIS SHORTWAVE IS TO OUR
IMMEDIATE SOUTH...ENHANCED INSTABILITY AND LOCALLY IMPROVED SHEAR
COULD LEAD TO A FEW STRONGER STORMS BETWEEN 22 AND 01Z. SINCE THIS
ACTIVITY IS BEING GENERATED PURELY ON MARGINAL DIURNAL
HEATING...PRECIPITATION AND ULTIMATELY THE CLOUD COVER WILL
DISSIPATE AFTER SUNDOWN.

STACKED UPPER LOW STILL MOVING AWAY ON MONDAY. LLVL MOISTURE IS NOT
SCOURED OUT BEHIND IT...AND HAVE KEPT LOW CHANCE POPS IN THE EASTERN
CWA FOR MOST OF THE DAY. BOTH THE NAM AND GFS SHOW SOME SHORTWAVE
ENERGY ORBITING AROUND THE MAIN UPPER LOW. LAPSE RATES ARE NOT ALL
THAT IMPRESSIVE...SO FEEL OK LEAVING OUT POPS IN THE WESTERN HALF OF
THE CWA.  SHOULD LOSE MOST OF THE CLOUD COVER BY LATE IN THE
DAY...THE NORTHEAST CORNER WILL BE THE COOLEST WHERE THE CLOUD COVER
LINGERS LONGEST.  FORECAST IS A LITTLE MUDDY AFTER THAT.  ON MONDAY
NIGHT...THE FRONT TO OUR SOUTH WILL POTENTIALLY GENERATE SOME
CONVECTION...BUT FEEL IT WILL BE FAR ENOUGH SOUTH TO LEAVE OUR AREA
DRY.

ON TUESDAY...WE SEE GOOD WAA AHEAD OF ANOTHER SURFACE LOW TO OUR
WEST.  WE HAVE BEEN TRACKING THIS LOW THE LAST FEW DAYS...AND TODAYS
MODEL RUNS HAVE ALL SPED THIS FEATURE UP.  HAVE WARMED UP TUESDAY
SIGNIFICANTLY...WITH HIGHS NEAR 80 AREA WIDE. THE UPPER LEVEL LOW IS
WELL TO OUR NORTH...WITH THE SURFACE FRONT PROGGED TO COME THROUGH
LATE TUESDAY NIGHT.  HAVE INTRODUCED POPS IN NORTHWEST MISSOURI FOR
AFTER MIDNIGHT ON TUESDAY...AND THEN THROUGHOUT THE DAY ON WED.
MODELS SEEM PRETTY SURE ABOUT QUICKLY GETTING THE RAIN OUT OF
HERE...NEVERTHELESS KEPT CHANCES IN FOR A LITTLE WHILE ON WED
NIGHT.  AS FRONT SINKS SOUTH...THERE IS SOME MID LEVEL WAA ON
THURSDAY. THIS SHOULD ALSO STAY JUST SOUTH OF US AND HAVE GONE DRY
FOR THURSDAY.

ANOTHER SYSTEM MAY BE HEADING THIS WAY FOR SUNDAY NIGHT OR EARLY
NEXT WEEK. BUT THAT IS JUST OUTSIDE OF THIS FORECAST...AND SOMETHING
TO LOOK AT TOMORROW.

BOOKBINDER/LVK

&&

.PREV DISCUSSION...
355 AM...

VERTICALLY STACKED LOW PRESSURE QUITE EVIDENT ON BOTH IR SATELLITE
IMAGERY AND WSR-88D EARLY THIS MORNING MOVING INTO NRN
MISSOURI...NOW PASSING CHILLICOTHE. POTENT MID LEVEL SHORTWAVE IS
ROTATING ACROSS THE ERN FLANK OF THE SYSTEM WITH IMPRESSIVE DRY SLOT
PUNCHING IN FROM SW MISSOURI INTO CNTRL IOWA. ATTENDANT DEFORMATION
ZONE WEST OF THE MID LEVEL WAVE OVER THE MISSOURI RIVER FROM THE
KANSAS CITY AREA UP THROUGH ST JOSEPH HAS BEEN PERSISTENT ALL
NIGHT...BUT IS BEGINNING TO SHRINK IN SIZE AND INTENSITY AS DRY AIR
FEEDS IN FROM THE SW...AND THE PIVOT POINT SLIDES UP INTO IOWA.

HAVE MAINTAINED HIGHEST POPS ACROSS NRN CWA CLOSEST TO THE MID LEVEL
COLD POOL AND SURFACE CONVERGENCE ASSOCIATED WITH THE SFC LOW
PRESSURE. LOW STRATUS DECK SHOULD HOLD IN MOST OF THE AREA EARLY
THIS MORNING...HOWEVER AS THE COLD POOL MOVES INTO CNTRL
IOWA...SOMEWHAT DRIER BOUNDARY LAYER AIR WILL ADVECT INTO THE AREA
FROM THE SW. THIS MAY ALLOW FOR SOME BREAKS IN THE CLOUDS IN THE
EARLY AFTERNOON...BUT THE PROXIMITY TO THE COLD CORE SYSTEM AND
SEASONABLY COOL MID LEVEL TEMPERATURES...RESIDUAL LOW LEVEL
MOISTURE...AND DIFFERENTIAL VORTICITY ADVECTION ROTATING ABOUT THE
VERTICALLY STACKED SYSTEM WILL PROMOTE INCREASING SHOWER AND
THUNDERSTORM ACTIVITY. MEAGER INSTABILITY (CAPES ON THE ORDER OF
500-1000 J/KG) AND VERY WEAK SHEAR (0-6 KM SHEAR 10-20 KT) WILL
LIKELY PRECLUDE ANY SEVERE THREAT...HOWEVER ATMOSPHERIC COLUMN
PRECIPITABLE WATER VALUES OF NEAR 1.0 INCH AND SLOW STORM MOTION
MAY CAUSE ADDITIONAL HEAVY RAINFALL AMOUNTS...AND EXACERBATE
FLOODING CONCERNS FOR AREAS THAT HAVE RECEIVED OVER 4 INCHES OF RAIN
IN THE PAST 2 DAYS.

UPPER LEVEL SYSTEM MEANDERS TO THE NORTH ON MONDAY...AND CLEARING
MAY BE SLOW TO OCCUR...ESPECIALLY ACROSS NERN PORTIONS OF THE CWA.
MODELS INDICATE THE POSSIBILITY OF SHORTWAVE ENERGY MOVING NEAR THE
AREA IN NWLY FLOW BY MONDAY NIGHT...HOWEVER CONFIDENCE IN ANY
SPECIFIC FEATURE DOES NOT YET WARRANT A MENTION IN THE FORECAST.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Apr 30, 12:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN APR 30 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
 ALONG AND SOUTH OF THE MISSOURI RIVER THIS AFTERNOON. THIS
 ACTIVITY WILL THEN DISSIPATE AFTER SUNSET. SEVERE WEATHER IS NOT
 EXPECTED.

 MEANWHILE...A NUMBER OF RIVERS...CREEKS AND STREAMS REMAIN OUT OF
 THEIR BANKS FROM EXCESSIVE RAINS OVER THE PAST WEEK. ANY ADDITIONAL
 RAINFALL THIS AFTERNOON SHOULD BE SCATTERED AND LIMITED TO BELOW
 ONE QUARTER INCH. PERSONS ARE URGED TO REMAIN AWARE OF THE LATEST
 FLOOD WARNINGS AND STATEMENTS AND AVOID FLOODED ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 A QUICK MOVING STORM SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS
 TO THE AREA TUESDAY NIGHT AND WEDNESDAY...PRIMARILY ALONG AND
 SOUTH OF THE MISSOURI RIVER. SEVERE WEATHER MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Leavenworth

When
April 30, 3:00 PM CST to 11:00 PM CST
Where
Leavenworth County, Easton
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -95.117

The Stranger Creek at Easton crested at 19.70 feet, or 2.70 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497295.